Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Realization spaces of 4-polytopes are universal


Authors: Jürgen Richter-Gebert and Günter M. Ziegler
Journal: Bull. Amer. Math. Soc. 32 (1995), 403-412
MSC: Primary 52B11; Secondary 52B55
MathSciNet review: 1316500
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {P \subset \mathbb{R}^{d}}$ be a d-dimensional polytope. The realization space of P is the space of all polytopes $ P \subset \mathbb{R}^{d}$ that are combinatorially equivalent to P, modulo affine transformations. We report on work by the first author, which shows that realization spaces of 4-dimensional polytopes can be "arbitrarily bad": namely, for every primary semialgebraic set V defined over $ {\mathbb{Z}}$, there is a 4-polytope $ {P(V)}$ whose realization space is "stably equivalent" to V. This implies that the realization space of a 4-polytope can have the homotopy type of an arbitrary finite simplicial complex, and that all algebraic numbers are needed to realize all 4-polytopes. The proof is constructive.

These results sharply contrast the 3-dimensional case, where realization spaces are contractible and all polytopes are realizable with integral coordinates (Steinitz's Theorem). No similar universality result was previously known in any fixed dimension.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC: 52B11, 52B55

Retrieve articles in all journals with MSC: 52B11, 52B55


Additional Information

DOI: http://dx.doi.org/10.1090/S0273-0979-1995-00604-X
PII: S 0273-0979(1995)00604-X
Keywords: Polytopes, realization spaces, Steinitz's Theorem, universality, oriented matroids, semialgebraic sets, stable equivalence, NP-completeness
Article copyright: © Copyright 1995 American Mathematical Society